23-year-old female had episodes of hemiparesis, dysmetria and parenthesis underwent MRI that showed a demyelization process. After she was hospitalized with Left Retro-Bulbar Optic Neuritis, she started treatment with weekly injections of AVONEX (Interferon beta-1a). Now she is in good general health and asks about stopping the Anovex treatment. The expert answers that she shouldn't stop the treatment , because the purpose of the medications is to prevent exacerbations, that may leave neurologic residual dysfunction.
1. Can I stop the AVONEX treatment?
2. Is there any danger in stopping this treatment?
3. Is it possible to try to stop treatment for several weeks and see what happens
Diagnosis : Multiple Sclerosis
23 year old, female
I am a 23 year old female. In the beginning of 2003 I had three episodes of hemiparesis, dysmetria and parenthesis which resolved spontaneously .
MRI at that time showed: Multiple bilateral peri-ventricular & centrum as well as bilateral posterior brainstem and anterior left paracentral pons hyperintense T2 & flair foci are present with enhancement of left centrum focus. A demyelization process with the enhancing focus biend active is likely.
Later that year, I was hospitalized with Left Retro-Bulbar Optic Neuritis. Analysis of the cerebro-spinal fluid showed no oligoclonal bands. I treated with high-dose steroids which were later tapered over a month and replaced with weekly injections of AVONEX (Interferon beta-1a).
A follow-up MRI from 2006 showed: As compared to previous study from Mar-2003, the pontine lesions are resolved and there are fewer supratentorial lesions and no enhancing lesions. Venous angioma of left cerebellar hemisphere.
From the time of the hospital discharge in 2003 and until now, I feel healthy and lead a normal healthy life as a busy university student. I enjoy sports several times a week, and there are no problems regarding my physical and mental function. Neurologically, the only reminiscence of my illness is a positive Babinsky sign in the left leg and a temporal paleness in the left eye.
The medical history and MRI findings of this case are consistent with multiple sclerosis. This disease is an autoimmune disease where the immune system reacts against myelin (the covering of nerves in the brain and spinal cord). This disease does not go away; it’s like diabetes, or rheumatoid arthritis. The symptoms improve with treatment but the disease is still there.
Treatment referred to as immunomodulating therapy includes Avonex, Betaseron, Copaxone, and Rebif. These medications decrease the progression of multiple sclerosis through decreasing relapse rate, MRI lesions, and disability. The immunomodulators will not give relief to acute symptoms. Intravenous steroids called methylprednisolone (Solumedrol) are used to treat acute attacks and may relieve a number of symptoms. Residual symptoms after an untreated or treated attack, such as pain, tingling, and fatigue, may remain.
This means that you should not stop Avonex, unless it stops working for you and in that case you should be treated with another medication. There are several oral medications that are in clinical trials right now and should be approved in the near future.
If you stop Avonex now, there is a chance that you will have another exacerbation and there is no assurance that you will recover completely from an exacerbation, meaning that you may be left with neurologic residual dysfunction. So it’s better to prevent exacerbations from happening. This is what Avonex or other interferons or copaxone are supposed to do.
I would suggest for you to look at our website www.partnersmscenter.org for more information under patient information